Question: If you have a VSA patient with a previous history of methadone use, is it beneficial to patch for Narcan while the patient is VSA or until you get a ROSC?
Thanks for the question. A similar question was answered and posted on Feb 6 2012. When looking at modifications to the Cardiac Arrest Protocols, the AHA Guidelines released in 2010 are used as the reference point.
In Part 12: Cardiac Arrest in Special Situations (Vanden Hoek et al 2010 page S840), it specifically states:
"There are no data to support the use of specific antidotes in the setting of cardiac arrest due to opioid overdose. Resuscitation from cardiac arrest should follow standard BLS and ACLS algorithms. Naloxone is a potent antagonist of the binding of opioid medications to their receptors in the brain and spinal cord. Administration of naloxone can reverse central nervous system and respiratory depression caused by opioid overdose. Naloxone has no role in the management of cardiac arrest."